Protopic Withdrawal


When I started my TSW/PW back in 2008, the first few years were a total roller-coaster in the darkness. In recent years, I'm still on that roller-coaster, but in the light - I can see where it's going more or less.

The pattern of my symptoms has changed over the last 9 years. From oozing crusts to dry patches. From "strange" flares to herpes infections. From the unexpected to the expected. Most notable change of all is that the side effects of tacrolimus, trade name of Protopic(PT), have become more evident than ever, after the TS adverse effects have seemingly gone away.

Protopic is a powerful immunosuppressant with unknown history of long-term effects. The molecular size of PT is bigger than TS. It's invented as an alternative medication for atopic dermatitis to avoid the side effects of TS. My dermatologist prescribed me PT saying, "Unlike steroids, Protopic doesn't have any side effects". Well, he should've elaborated the information more: PT doesn't have the side effects of atrophic skin or capillary dilatation which TS can cause, but comes with other side effects you need to be aware of, and honestly, there isn't much data.

One of the problems of PW is that there isn't much information about it at all. Apparently, there aren't many PW sufferers and even TSW doctors don't often talk about it. The discourse of Red Skin Syndrome is centred around TSW, and PW feels like just a spin-off.  This is fair enough. Most people going through PW have used TS at one point in their life. I did too. However, I've always considered myself going through more of PW than TSW. This is because I used TS for only 6 months as it never worked for me, but PT for 2 + years as it worked magic.

Dr. Kenji Sato says in his book that PW is often more complicated and takes longer to heal than TSW. His data shows that patients who used PT in addition to TS stay hospitalised 5 days longer than the ones with just TS. He also confirms that the PT affected skin is more oozy than TS-affected one.

My main PW symptoms include incessant herpes infections and nerve pain, severe conjunctivitis and fatigue. Basically the low immune system. The most annoying problems have been herpes and nerve pain. Pain is exhausting and often I have no energy. To battle off herpes virus, I have some advice from Dr. Sato and would like to share it in the next post.

Recent research shows the possible connections of the herpes virus to depression and fatigue (including chronic fatigue syndromeanother article). I always thought my extreme fatigue and depression during the winter was because of my laziness and weakness. But I've reached the point that it only makes sense to me if it's due to the viral infection. As one evidence, the anti-viral tablets seems to alleviate or completely get rid of my mood problems as well as my skin infection.

It is often believed that the side effects of TS cease with time. But, Protopic? I don't have the answer yet. Dr. Sato says that the adverse skin reaction to infections (such as herpes) become less as infections repeat. I hope this to be true, because my PW symptoms haven't improved since I quit.

Comments

  1. Wow, thank you so much for making this blog, Tommy, and writing about this to raise awareness of PW. It's hard to express how exactly it feels to read this... gratefulness to find someone so similar to myself, and yet grief to know that you have been suffering so long. I really, really do hope and pray that we will be healed completely, as soley TSW people are! I too used protopic(in addition to my 19-20 years of TS use); from 2004-2014, with about a 9 month break when I initially stopped TS. So it does scare me a bit to see that you are still having issues after 9 years, when you only used it two. I've been off of TS for four years and 2 months, and off of Protopic for only 2 years and 2 months. I'm pretty sure I'm done with TSW, but am still having severe PW on my face, neck and hands. They are still peeling raw and oozing. But some areas, I'm not sure if they are infected or what. Like my fingers, on the topside of most of them there are large open wounds that ooze constantly and won't heal up. They don't look like a herpes infection though. But I wonder if it's some sort of symptom from the Protopic. They've been like this months on end. My chin and eyelids do this pretty consistently as well. Did you have spots like that? I also have been doing moisturizer withdrawal for almost two years, but no natural moisture has come to my skin. I am bone dry everywhere on my body. It makes me itchy all the time, even though I'm not in full TSW anymore. But I have been thinking to try and moisturize again, in case this is just my natural atopic dermatitis now and MW is actually making it worse. Has Dr. Sato seen patients fully recover from PW? And do you know if has experience with patients who were born with Atopic Dermatitis, severe food/environmental allergies, then used TS and PT and still got better? I hope you can heal soon, Tommy, and stop having all these recurring infections and fatigue! <3 Thank you again for this blog and putting all this info out here! It is a blessing to people like me!

    ReplyDelete
    Replies
    1. Hi Janna,

      Thank you for your kind comment and well wishing.

      Sorry to hear that you're going through such a hard time. Did you have any remission during the last 2 years? Have you been oozing non-stop since you quit PT?

      I do think you don't need to be scared. I believe the years of TS or PT use doesn't necessarily determine the total downtime of TSW or PW. Many people complete the withdrawal within 3 months, and I've got a friend who had almost no withdrawal symptoms from Protopic after using it for 10 years.

      I had oozing on my neck, face and arm joints, but it lasted less than a year. Oozing hasn't come back ever since. Also, I don't have any symptoms on my body (including neck) any more. It's just my face that I get symptoms during the winter :( But in general the symptoms have gotten more manageable and less severe over the time :)

      Dr. Sato has seen patients recovered from PW. I know as a fact most of his patients with the history of PT use have used TS too. And he is an atopic dermatitis specialist, so yes - he has seen people with those conditions fully recover.

      I hope you heal soon Janna!! xx

      Delete
    2. Hi Tommy!

      Thank you so much for your response! :) I'm so glad that your body is healed now, and that you're only flaring in the winter. I'm sure even that will end soon!

      Thank you for your encouragement. <3 I haven't had any remission yet. My eyelids have tried to heal up sometimes for a few day, but then they just come open again and ooze really bad. The oozing isn't on my whole face now, just on open spots, being my eyelids, chin and neck, around ears and pretty often my cheeks. Some days it is worse than others. The redness on my face has lessened a whole lot. But the incessant itching and sensitivity with the extreme dryness/peeling has not gone away this whole time. I have wondered if it is something that Protopic specifically did to my skin, or if I will just always have that problem now... Because then skin on my whole body, though mostly better from TSW, is still dry and flaking off too. I have a lot of food allergies and environmental allergies as well, and they have seemed to have actually gotten worse the last couple years. I have serious digestion problems too. :(

      It's so crazy how some people heal so fast! I don't understand it. I wonder if Dr. Sato has any theories for why that might be. It's very encouraging to hear that he has seen PT users and atopic dermatitis patients get completely better. That gives me hope. Oh, how I wish I could have the means to travel to Japan to see him! So thankful for his work and that he acknowledges and understands PT withdrawal!

      Delete
    3. Hey Janna!

      Thank you so much for your response!
      It's a good sign that the redness came down. The oozing, itching, dryness and peeling are all symptoms of TSW as well as PW, so it's difficult to tell if it's caused by TS or PT. Either way, you will eventually heal. Like you, my body healed faster than my face. Also I used protopic on my neck and it used to be the worst area with all sorts of symptoms, but now my neck has 100% clear skin and doesn't even slightly itch. The healing can be so slow, but I believe our bodies are doing its best :)

      Dr. Sato's basic treatment policy is so simple - balanced diet and exercise. In addition to that, he believes MW helps. He says we don't need special diet, supplement or specific treatment. His idea is that boosting metabolism by good diet and exercise will help our body to heal. And by "good diet" he doesn't mean being vegan or restriction of certain food, but he means well-balanced diet (protein, carbs, lots of vegs). I do like that his treatment policy doesn't make us go bankrupt, and everyone can afford to do it :)

      I have a bit of environmental allergy too. Have you noticed your skin is better when you're in a different place (like when you're on holiday)?

      Hope you're healing well x

      Delete

Post a Comment

POPULAR READ